Antibiotics have been widely used since the 1940s for the treatment of bacterial infections. They have helped save countless lives and are considered one of the greatest medical advancements of all time. However, like all medications, antibiotics can cause side effects, and one of the most concerning side effects is the potential to cause ulcers.
What are ulcers?
Before we dive into the connection between antibiotics and ulcers, let’s first understand what ulcers are. An ulcer is a sore in the lining of the stomach, esophagus, or small intestine. The most common location for ulcers is the stomach, and they’re often referred to as gastric ulcers. Ulcers are usually caused by the bacteria Helicobacter pylori (H. pylori) or long-term use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. Once H. pylori infects the stomach, it burrows into the lining and causes inflammation, which damages the protective mucous layer. NSAIDs can also damage the stomach’s mucous lining, which leads to ulcers.
How do antibiotics cause ulcers?
While antibiotics are used to treat bacterial infections, sometimes, the side effect of taking antibiotics is that they can kill the good bacteria in your body, which can lead to an overgrowth of H.pylori, which in turn can cause ulcers. This scenario usually occurs when a person takes antibiotics for a long time or multiple rounds of antibiotics. As mentioned, ulcers are caused by H. pylori bacteria. Thus, when antibiotics are taken, they can kill the bacteria that cause the infection, but they can also disrupt and kill the natural bacteria that were keeping H. pylori in check. The result can be an overgrowth of H. pylori, which can lead to ulcers.
Antibiotics that have been associated with ulcers
The most consistent antibiotics that have been associated with ulcers are clarithromycin and metronidazole. In a study published in Gut, individuals who were treated with clarithromycin and metronidazole for H. pylori infection had a higher risk of developing ulcers than those who did not receive antibiotics. Additionally, other antibiotics, such as amoxicillin and tetracycline, have also been linked to ulcers.
How to prevent ulcers from antibiotics
One way to prevent the development of ulcers from antibiotics is to take them as directed and only when they are needed. Long-term use of antibiotics can disrupt the bacterial balance inside of you and increase the likelihood of developing infections. Furthermore, you should avoid taking antibiotics for viral infections, such as a cold, since antibiotics do not work on viruses. If you do have to take antibiotics, finish the entire course as prescribed, even if you start to feel better. Also, if you’ve had a history of ulcers or H. pylori infection, let your healthcare provider know before you take antibiotics.
Other factors that contribute to ulcers
While antibiotics can sometimes cause ulcers, they are not the only factor that contributes to the development of ulcers. Other factors include:
* H. pylori infection: As mentioned earlier, H. pylori is a bacterium that can cause ulcers.
* Use of NSAIDs: NSAIDs, such as aspirin and ibuprofen, can also irritate the stomach’s lining and lead to ulcers.
* Stress: While stress does not cause ulcers, it can make them worse.
* Genetics: Some people may be more genetically predisposed to developing ulcers than others.
Symptoms of an ulcer
Ulcers don’t always cause symptoms, but some signs to watch out for include:
* Burning or gnawing stomach pain: This pain, which may be worse at night or between meals, can last for minutes to hours, and can be relieved by eating, drinking milk, or taking antacids.
* Nausea and vomiting: This can occur due to the stomach acid irritating the stomach lining.
* Bloating: This can occur due to food remaining in the stomach longer than it should.
* Weight loss: This can occur due to a lack of appetite or the feeling of being full.
* Poor appetite: This can occur due to the stomach lining’s irritation.
* A sudden change in the bowel movement, usually stool is dark or black.
While antibiotics have revolutionized medicine and have saved countless lives, they do come with some risks, such as the potential to cause ulcers. When used appropriately, antibiotics are safe, but overuse and misuse contribute to antibiotic resistance and other complications, such as the development of ulcers. So, it’s important to only use antibiotics when necessary, take them only as directed, and be mindful of the potential side effects. Additionally, keeping a healthy lifestyle and regular checkup from a healthcare provider is also essential in preventing ulcers.